Kentucky, 2009Tornado and Flash Flood in Kentucky, June 17 to 18, 2009
June 17 to 18, 2009 · NWS PAH · 19 events in 7 counties and zones
Thunderstorms developed in the vicinity of a surface front extending westward from central Kentucky into far southern Illinois. The air mass became very unstable in this region, where mixed layer CAPES were from 3000 to 4000.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- $30,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the vicinity of a surface front extending westward from central Kentucky into far southern Illinois. The air mass became very unstable in this region, where mixed layer CAPES were from 3000 to 4000. Strengthening deep layer wind shear supported organized severe storms as the activity spread east-southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 2:37 AM CST, 10 hours 58 minutes earlier.
Area forecast discussion, Jun 17, 2:37 AM CST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CDT WED JUN 17 2009
.DISCUSSION...
MAIN SHORT-TERM CHALLENGE IS DETERMINING HOW MUCH CONVECTION WILL
FIRE OVER THE NEXT 24 TO 36 HOURS. THUNDERSTORM COVERAGE OVER THE
PLAINS TONIGHT IS MUCH LESS THAN THE PAST FEW NIGHTS...SO OUR RAIN
CHANCES LATE TONIGHT INTO THE MORNING HOURS SHOULD REMAIN MUCH LOWER
THAN PREVIOUS DAYS. WILL HAVE TO MONITOR ISOLATED ACTIVITY TRYING TO
DEVELOP ON THE NOSE OF A WEAK LOW-LEVEL JET OVER EASTERN KANSAS AND
WESTERN MISSOURI IN CASE IT SPREADS THIS WAY.
OVER THE NEXT FEW DAYS...AN UPPER-LEVEL RIDGE OVER THE SOUTHERN
PLAINS WILL BUILD EASTWARD INTO THE MIDDLE MISSISSIPPI AND LOWER
OHIO VALLEYS. STRONG SUBSIDENCE ASSOCIATED WITH THIS RIDGE SHOULD
HELP TO LIMIT DAYTIME THUNDERSTORM DEVELOPMENT TODAY...AND
COMPLETELY ELIMINATE ANY DEVELOPMENT ON THURSDAY. LATEST 4KM AND
12KM NAM-WRF RUNS DEVELOP WIDELY SCATTERED CONVECTION IN AN ARC FROM
THE TENNESSEE VALLEY NORTHWESTWARD ACROSS WESTERN KENTUCKY AND THE
MISSOURI BOOTHEEL THIS AFTERNOON...PERHAPS ALONG A WEAK CONVERGENCE
ZONE. THE ACTIVITY QUICKLY DECAYS WITH THE LOSS OF DAYTIME HEATING
BY EVENING. AS A RESULT...OUR POPS ARE SLIGHTLY HIGHER OVER WESTERN
KENTUCKY...WITH JUST SLIGHT CHANCES ELSEWHERE EXCEPT THE MISSOURI
OZARK FOOTHILLS WHERE THE CAPPING INVERSION WILL BE THE STRONGEST.
TONIGHT...MOST MODELS DEVELOP CONVECTION OVER THE MID MISSOURI
VALLEY AND SLIDE IT EAST OVERNIGHT. 00Z RUNS OF BOTH THE 12KM NAM
AND 40KM GFS HINT THAT SOME OF THIS ACTIVITY MAY SLIDE INTO FAR
NORTHERN PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
OVERNIGHT...SO WE MAINTAINED SMALL CHANCES THERE. SOMEWHAT
BOTHERSOME IS THE STRONG MCS THE NCAR 3KM WRF-ARW BRINGS INTO THE
FORECAST AREA LATE THIS EVENING AFTER ORIGINATING THE SYSTEM JUST
NORTHWEST OF KANSAS CITY. WILL CONSIDER THIS PARTICULAR SOLUTION AN
OUTLIER AT THIS TIME...BUT A LOOK AT FUTURE RUNS MAY BE ADVISABLE.
ANY ACTIVITY THAT AFFECTS THE AREA LATE TONIGHT MAY LINGER OVER THE
EVANSVILLE AREA THURSDAY...ESPECIALLY EARLY IN THE DAY...SO WE
MAINTAINED SLIGHT CHANCES THERE FOR TOMORROW.
ONCE THE RIDGE TAKES HOLD...THE HEAT AND HUMIDITY WILL CERTAINLY
COMBINE TO MAKE CONDITIONS QUITE UNCOMFORTABLE. AFTER REACHING THE
UPPER 90S TODAY...HEAT INDICES ARE FORECAST TO REACH THE CENTURY
MARK THURSDAY AND FRIDAY. WHILE THIS IS JUST SHY OF OUR HEAT
ADVISORY CRITERIA...WE WILL CONTINUE TO HIGHLIGHT THE INTRODUCTION
TO SUMMER IN THE HWO AND BY HEADLINING THE ZFP.
THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
AFTERNOON AND NIGHT ALONG AND IN ADVANCE OF THE NEXT FRONTAL SYSTEM.
AFTER A COUPLE DAYS OF GFS/ECMWF RUN-TO-RUN CONTINUITY...THE 00Z
VERSIONS OF BOTH MODELS HAVE SHED SOME UNCERTAINTY ON WHETHER THE
FRONT WILL MAKE IT COMPLETELY THROUGH THE AREA...OR WHETHER IT WILL
EVEN GET HERE AT ALL...PRESUMABLY DUE TO THE INFLUENCE OF THE UPPER
RIDGE TO OUR SOUTH. INSTEAD OF MAKING A RADICAL CHANGE NOW...WE WILL
AWAIT LATER MODEL RUNS TO EITHER CONFIRM OR DENY THIS CHANGE.
&&
.AVIATION...
VFR CONDITIONS EXPECTED MUCH OF TODAY. COULD SEE SOME MVFR FOG
FORMATION EARLY MORNING...ESPECIALLY IN AREAS WHERE SKIES STAY
CLEAR. SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTERNOON
INTO THE EVENING HOURS. HOWEVER...THE SCATTERED NATURE OF THE STORMS
PRECLUDE EXPLICIT MENTION IN THE TAF. WILL GO WITH CB MENTION FOR
NOW.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....PRESLEY
AVIATION...MEFFERT
Hazardous weather outlook, Jun 17, 4:10 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
510 AM CDT WED JUN 17 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
510 AM CDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SMALL CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY DURING
THE AFTERNOON HOURS. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.
ANY THUNDERSTORMS THAT DEVELOP TODAY SHOULD DISSIPATE BY EVENING.
ADDITIONAL DEVELOPMENT OVER THE MISSOURI VALLEY MAY IMPACT
NORTHERN PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT...HUMID AIR IS FORECAST TO SPREAD ACROSS THE REGION THURSDAY
AND FRIDAY. MAXIMUM HEAT INDEX VALUES BOTH AFTERNOONS MAY BE AROUND
100 DEGREES. THIS WILL BE THE FIRST SIGNIFICANT WAVE OF HEAT TO
AFFECT THE REGION THIS SEASON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING AS A COLD FRONT MAKES ITS WAY THROUGH THE QUAD STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS A POSSIBILITY TODAY...AND MORE LIKELY LATE
FRIDAY.
RJP
In the hours before
Special weather statement, Jun 17, 12:34 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT WED JUN 17 2009
KYZ015-016-021-171945-
WEBSTER-HOPKINS-MUHLENBERG-
INCLUDING THE CITIES OF...DIXON...MADISONVILLE...GREENVILLE
134 PM CDT WED JUN 17 2009
AT 130 PM...PADUCAH RADAR SHOWED STRONG THUNDERSTORMS BETWEEN
CENTRAL CITY AND DRAKESBORO IN EASTERN MUHLENBERG COUNTY. INTENSE
RAINFALL OF ALMOST 2 INCHES PER HOUR MAY BE ACCOMPANIED BY SMALL
HAIL OR GUSTY WINDS. MORE SCATTERED STORMS STRETCHED FURTHER WEST
TOWARD PROVIDENCE BUT THE MOST INTENSE CELL THROUGH 2 PM WILL BE
EAST OF GREENVILLE.
Special weather statement, Jun 17, 1:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CDT WED JUN 17 2009
KYZ010-013-015>017-020>022-172030-
CRITTENDEN-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-
TODD-
INCLUDING THE CITIES OF...MARION...PRINCETON...DIXON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
226 PM CDT WED JUN 17 2009
AT 225 PM...PADUCAH RADAR SHOWED STRONG THUNDERSTORMS ORIENTED
ALONG A LINE FROM NEAR PROVIDENCE...SOUTH AND EAST THROUGH
MADISONVILLE...TO AROUND GRAHAM AND GREENVILLE. INTENSE RAINFALL
OF ALMOST 2 INCHES PER HOUR MAY BE ACCOMPANIED BY SMALL HAIL OR
GUSTY WINDS.
Event by event
11 hail, 3 heavy rain, 2 thunderstorm wind, 1 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.
Heavy Rain, Muhlenberg
- When
- June 17, 1:35 PM CST to 2:45 PM CST
- Where
- Muhlenberg County, Greenville to Central City
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -87.180
Four to six inches of water were on city streets in Greenville. Minor flooding of several streets occurred in Central City.
Hail, Muhlenberg
- When
- June 17, 1:45 PM CST
- Where
- Muhlenberg County, Greenville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -87.180
Hail, Daviess
- When
- June 17, 3:02 PM CST
- Where
- Daviess County, Owensboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -87.120
Quarter size hail was reported between the by-pass and the downtown area.
Hail, Todd
- When
- June 17, 5:40 PM CST to 5:47 PM CST
- Where
- Todd County, Fairview
- Measured
- 1.75 in hail
- Crop damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 36.850, -87.300
Crops were badly damaged by hail. A field of young corn was beaten and shredded by the hail, and a wheat crop was damaged. Other damaged crops included tobacco, vegetables, and fruit.
Hail, Christian
- When
- June 17, 5:42 PM CST to 5:47 PM CST
- Where
- Christian County, 2.93 mi SSW of Honey Grove
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.841, -87.322
Heavy Rain, Christian
- When
- June 17, 6:00 PM CST to 11:00 PM CST
- Where
- Christian County, Pembroke
- Reported by
- Public
- Coordinates
- 36.780, -87.350
Torrential rains occurred, with an evening rainfall amount of three inches reported by the general public.
Funnel Cloud, Todd
- When
- June 17, 6:06 PM CST
- Where
- Todd County, Trenton
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.720, -87.270
Tornado, Todd
- When
- June 17, 6:25 PM CST to 6:26 PM CST
- Where
- Todd County, 0.79 mi W of Herman to 0.69 mi WSW of Herman
- Rating
- EF0
- Path length
- 0.19 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.728, -87.184
A small tornado briefly touched down along Highway 181 halfway between the communities of Elkton and Guthrie. Numerous trees were down along Highway 181. The touchdown occurred in wooded areas and open farm fields.
Heavy Rain, Todd
- When
- June 17, 6:45 PM CST to 7:45 PM CST
- Where
- Todd County, 0.89 mi NNE of Pinchem
- Reported by
- Emergency Manager
- Coordinates
- 36.712, -87.194
Four inches of standing water was observed on the ground between Elkton and Guthrie.
Hail, Todd
- When
- June 17, 6:47 PM CST
- Where
- Todd County, 2 mi SW of Trenton
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.700, -87.296
Hail, Christian
- When
- June 17, 7:03 PM CST
- Where
- Christian County, Pembroke
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -87.350
Thunderstorm Wind, Christian
- When
- June 17, 7:10 PM CST to 7:20 PM CST
- Where
- Christian County, Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.670, -87.430
A tree fell on a truck. A storage barn roof and doors were blown off.
Hail, Christian
- When
- June 17, 7:10 PM CST
- Where
- Christian County, Oak Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -87.430
Hail, Trigg
- When
- June 17, 7:35 PM CST
- Where
- Trigg County, Caledonia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.820, -87.680
Hail, Trigg
- When
- June 17, 9:25 PM CST
- Where
- Trigg County, 0.29 mi WNW of Montgomery
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.882, -87.735
Quarter size hail was reported on Interstate 24 at the Cadiz exit (U.S. Highway 68).
Hail, Caldwell
- When
- June 17, 9:50 PM CST to 9:54 PM CST
- Where
- Caldwell County, Princeton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -87.870
Flash Flood, Caldwell
- When
- June 17, 10:22 PM CST to June 18, 1:00 AM CST
- Where
- Caldwell County, 1.88 mi SE of Dulaney to 1.16 mi SE of Flat Rock
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.084, -87.943
Widespread flooding was reported throughout Princeton. Several streets were impassable and closed, and water neared a few homes. A mesonet site at Princeton recorded 3.34 inches in just over three hours. Widespread street flooding occurred throughout the community of Farmersville.
Thunderstorm Wind, Trigg
- When
- June 18, 12:48 AM CST
- Where
- Trigg County, 2.18 mi N of Trigg Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.912, -87.920
Several trees were blown down.
Hail, Union
- When
- June 18, 2:05 AM CST
- Where
- Union County, Morganfield
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.680, -87.920
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172472, 172434, 172435, 177067, 172436, 174592, 172437, 172535, 174594, 172438, 172439, 172440, 172441, 172442, 172443, 172444, 174589, 172433, 172445.